USMLE Step 3: Diagnose respiratory failure in Alzheimer’s patient

AMA Wire
Email this page

If you’re preparing for the United States Medical Licensing Examination® (USMLE®) Step 3 exam, you might want to know which questions are most often missed by test-prep takers. Check out this example from Kaplan Medical, and read an expert explanation of the answer. Also check out all posts in this series.  

This month’s stumper

An 82-year-old woman with a history of Alzheimer dementia is brought to the emergency department by her family. Her home health attendant found her collapsed on the floor of her apartment. The patient gradually becomes more alert and conversant after administration of intravenous normal saline for two days. Attempts to feed her orally are unsuccessful, as she has evidence of defective swallowing. The decision is made to place a percutaneous gastrostomy (PEG) tube to ensure proper nutrition and protect against aspiration.

On the fourth hospital day, tube feedings are started at a rate of 40 mL per hour, together with free-water boluses. The patient tolerates these well. The following day the patient is found to be lethargic, with oxygen saturation in the 70 percent range. She is taken to the intensive care unit, where she requires intubation and mechanical ventilation for hypoxemic respiratory failure. At present, her vitals are: temperature 37.8ºC (100ºF), blood pressure 112/72 mm Hg, pulse 65/minute. Spontaneous respiratory efforts are absent. A creatine kinase level is elevated at 4,500 U/L.

Which of the following is the most likely electrolyte abnormality in this patient? 

A. Hyperkalemia

B. Hypernatremia

C. Hypomagnesemia

D. Hyponatremia

E. Hypophosphatemia

The correct answer is E. 

Kaplan Medical explains why

This patient is suffering from the refeeding syndrome, which results from acute redistribution of serum phosphate into peripheral tissues. Severe malnutrition radically decreases the metabolic rate of cells, and lack of dietary phosphate leads to whole-body phosphate depletion. Upon refeeding with a high-carbohydrate meal, insulin levels skyrocket, and glucose is rapidly taken up into cells and is immediately phosphorylated as the first step in glycolysis.

This rapidly decreases serum levels of phosphate, leading to lethargy and muscle weakness. If profound, it can lead to respiratory failure and rhabdomyolysis because muscles are unable to take up enough phosphate to fuel further glucose metabolism. 

Why the other answers are wrong

Choice A: Hyperkalemia is not a feature of refeeding syndrome. In fact, the high levels of insulin in this condition often lead to hypokalemia. Prolonged hypophosphatemia can lead to muscle wasting and ultimately hyperkalemia, but would be a downstream effect and not the direct result of refeeding.

Choice B: Hypernatremia is possible in the setting of refeeding syndrome with hypertonic tube feedings. However, it should not have occurred in this case because the patient was fluid-replete, and free water was also given. 

Choice C: Hypomagnesemia does not occur with the aggressive re-initiation of feeding. It usually occurs with renal or gastrointestinal losses, which may occur with diuretic therapy or gastroenteritis. 

Choice D: Hyponatremia typically occurs in the setting of volume depletion, such as in cirrhosis, congestive heart failure and dehydration from any cause. It can also arise from the inappropriate secretion of antidiuretic hormone, which results from rare tumors, from a variety of pulmonary processes, and with severe nausea and vomiting. Patients typically demonstrate altered mental status, seizures and diffuse neurologic deficits. Respiratory failure is a late finding. 

Tips to remember

  • Hypophosphatemia is a complication of refeeding syndrome.
  • During the syndrome, insulin levels skyrocket due to feeding with a high-carbohydrate meal, causing expenditure of glucose.
  • The increase of glycolysis results in depletion of phosphate levels, and patients may present with lethargy and muscle weakness. 

For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.

Email this page
Show Comments (0)
Dec 06, 2017
Health information technology had a significant impact on medical education—at both the graduate and undergraduate levels—in 2017.